New York, 2004

High Wind in New York, April 19, 2004

April 19, 2004 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 19, 10:25 AM EST, 5 minutes earlier.

Area forecast discussion, Apr 19, 10:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1125 AM EDT MON APR 19 2004

.DISC...MINOR UPDATE TO REMOVE MORNING WORDING...AND MAKE SLIGHT
ADJUSTMENTS TO WEATHER AND TEMPERATURES.

VERY WARMER AIR ACROSS NORTHEAST.  +18C AT 850 MB MID ATLANTIC WITH
+15C AT KALY AT 12Z.  STRONG INVERSION ON ALY 12Z SOUNDING IS
GRADUALLY BEING ERODED.  850 MB PROGS INDICATE AXIS OF WARMEST AIR
WAS ALREADY MOVING EAST OF REGION WITH A 3-5C DROP IN 850 MB
TEMPERATURE THROUGH THE DAY.  HAVE ADJUSTED SOME GRID TEMPERATURES
DOWN SLIGHTLY.

STRONG LOWER TROP GRADIENT ACROSS NORTHEAST (WIND 68 KT 850 MB
OBSERVED BUF 12Z). STRONGEST FORECAST 850 MB WINDS REMAIN N AND W OF
ALY CWA THIS AFTERNOON. ONCE INVERSION BREAKS THERE WILL BE A GOOD
JUMP IN WINDS BUT WILL CONTINUE BELOW WIND ADVISORY THRESHOLD AS 850
MB FLOW ACTUALLY WEAKENS SOME THIS AFTERNOON IN OUR AREA.   CONCERN
REMAINS FOR CONVECTION.  ANY THUNDERSTORMS THAT DEVELOP WILL HAVE
POTENTIAL FOR STRONG WINDS.  HOWEVER...INSTABILITY IS LIMITED.
MODIFYING SOUNDINGS FOR LOWER 80S TEMPERATURE AND 50 DEWPOINT
DOESNT GENERATE ANY CAPE OF CONSEQUENCE.  AXIS OF MOIST AIR AHEAD
OF FRONT THROUGH GREAT LAKES PRODUCING LOW/MID 50S DEWPOINTS BUT
REMAINS TO FAR WEST.  MOIST AIR WORKING UP MID ATLANTIC COAST WITH
SOME DEWPOINTS MID/UPPER 50S...BUT FLOW HAS TOO MUCH OF A WESTERLY
COMPONENT TO REACH CWA.  WILL CONTINUE TO MONITOR SITUATION.

PREVIOUS AFD...

THE PROBLEM OF THE DAY WILL BE THE POTENTIAL FOR MORE STRONG
TO SEVERE THUNDERSTORMS FOR PORTIONS OF THE COUNTY WARNING AREA
(CWA) IN THE LATE PM AND EARLY EVENING. THE TIMING OF THE COLD
FRONTAL PASSAGE AND THE AMOUNT OF INSTABILITY IN PLACE WILL BE THE
KEY PLAYERS FOR POTENTIAL CONVECTION LATER TODAY.

.SYNOPSIS...
A WARM FRONT CONTINUES TO LIFT NORTH ACROSS UPSTATE NEW YORK AND NEW
ENGLAND THIS MORNING.  THIS WARM FRONT IS ASSOCIATED WITH AN AREA OF
LOW PRESSURE MOVING THROUGH THE UPPER MIDWEST/NORTHERN GREAT LAKES
REGION. A COLD FRONT EXTENDS SOUTHWARD FROM THIS LOW THROUGH THE
CENTRAL AND SOUTHERN PLAINS. NY AND NEW ENGLAND WILL BE IN THE WARM
SECTOR OF THIS STORM SYSTEM TODAY WITH HIGH PRESSURE PUMPING IN MILD
AND UNSEASONABLY WARM AIR BEFORE THE COLD FRONT ARRIVES LATE IN THE
DAY/EARLY PM.

00Z 500 HPA RAOB ANALYSIS DEPICTS A RIDGE IN PLACE OVER THE ERN
THIRD OF THE LOWER 48 WITH A SHARP POSITIVELY TILTED TROUGH MOVING
EASTWARD THROUGH THE NRN PLAINS AND UPPER MIDWEST. THE FLOW AT 500
HPA OVER THE NORTHEAST IS ZONAL...BUT WILL TURN MORE SOUTHWESTERLY
BY THE LATE MORNING/EARLY PM. THE 850 HPA WINDS WILL BE
SOUTHWESTERLY AT 40 TO 50 KNOTS BETWEEN 18Z AND 00Z AHEAD OF THE
APPROACHING FRONT. 850 TEMPS WILL BE IN THE 11C TO 15C RANGE ACROSS
ERN NY AND WRN NEW ENGLAND ACCORDING OT BOTH THE 00Z ETA AND GFS.

.SHORT TERM (TODAY TO WED)...
TODAY...THE STRONG SOUTHWESTERLY FLOW IN THE LOWER TO MID-LEVELS OF
THE ATMOSPHERE WILL CAUSE SFC TEMPS TO RISE INTO THE MID 70S TO
MID 80S ACROSS ERN NY AND WRN NEW ENGLAND. THE HIGHEST READINGS WILL
BE IN THE HUDSON RIVER VALLEY. THE GRADIENT AHEAD OF THE COLD FRONT
WILL BE STRONG..SO IT WILL BE VERY BREEZY ACROSS MOST OF THE CWA. IT
IS MARGINAL FOR A WIND ADVISORY AND WILL MENTION SOME GUSTS AROUND
40 TO 45 MPH OR SO OVER THE HIGHER TERRAIN.

TSTM DEVELOP TOMORROW WILL DEPEND ON THE LOCATION OF THE COLD FRONT
COUPLED WITH MAXIMUM HEATING/INSTABILITY.  RIGHT NOW THE 00Z GFS AND
00Z ETA HAVE THE COLD FRONT MOVING THROUGH THE ERN GREAT LAKES INTO
WRN NY AROUND 00Z TUE.  IT SEEMS SOME PREFRONTAL CONV. COULD FIRE
AHEAD OF THIS BOUNDARY. A VIGOROUS 500 HPA SHORT WAVE IS SUPPORTING
THIS FRONT AT 00Z TUE PUSHING THE HEAVIEST PCPN INTO NRN NY AND SRN
QUEBEC. 00Z MESOETA PRODUCES A MERE 100-200 J/KG OF CAPE OVER THE
CNTRL MOHAWK VALLEY BETWEEN 21Z AND 00Z AND RETROGRADES THIS
EASTWARD TO THE CAPITAL REGION/ERN CATSKILLS/SRN VT BETWEEN 00Z AND
03Z TUE. 00Z MESOETA ALSO HAS HELICITY VALUES IN THE 150-250 M2/S2
RANGE AHEAD OF THE FRONT ACROSS THE FORECAST AREA. LIS APPROACH 0
TO -1 ACROSS PORTIONS OF THE REGION. DEWPOINTS WILL GENERALLY BE IN
UPPER 40S TO LOWER 50S (WITH A FEW MID 50S IN THE MID HUDSON RIVER
VALLEY). THEREFORE...THERE IS JUST A FAIR AMOUNT OF LOW-LEVEL
MOISTURE TO WORK WITH FOR MID-APRIL. THE 250 HPA UPPER LEVEL JET HAS
ONE JET STREAK SLIDE NORTHEAST OVER THE ST LAWRENCE RIVER VALLEY BY
00Z WITH THE BEST 300 HPA DIVERGENCE(NRN NY AND NEW ENGLAND ON THE
ANTICYCLONIC ENTRANCE REGION) AND ANOTHER APPROACHING FROM THE
MIDWEST BETWEEN 00Z AND 06Z. THERE IS SOME UPPER LEVEL SUPPORT FOR
POTENTIAL CONVECTION. I AM ANTICIPATING A LINE OR TWO OF SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF THIS FRONTAL BOUNDARY...BUT IT
DOESNT APPEAR THEY WILL APPROACH SEVERE LIMITS AT THIS TIME. SPC
CONTINUES TO KEEP MOST OF NY IN GENERAL TSTM RISK. WILL KEEP CHANCE
OF SHOWERS AND TSTMS IN FOR THE CWA THROUGH UNTIL 06Z TOMORROW. WITH
ANY ISOLATED SEVERE WEATHER BEING ASSOCIATED WITH STRONG WINDS.

MON NIGHT...
00Z GFS AND ETA IN GOOD AGREEMENT WITH SHOWERS AND TSTMS ENDING
ACROSS THE REGION BY ABOUT 06Z. 850 HPA COLD AIR ADVECTION CONTINUES
OVERNIGHT INTO MID MORNING WITH 850 HPA TEMPS CRASHING TO BELOW 0C
FROM KALY NORTH. HIGH PRESSURE UPSTREAM OVER SRN ONTARIO BEGINS TO
BUILD INTO NY AND NEW ENGLAND.

TUE...
HIGH PRESSURE BUILDS FROM SRN QUEBEC WITH A RETURN TO SEASONABLE
TEMPS FOR THE FCST AREA. 850 HPA TEMPS WILL BE CHILLY IN THE 0C TO
+4C RANGE FROM NORTH TO SOUTH ACROSS THE AREA. ALL AND ALL...A NICE
AND DRY SPRING DAY WITH LOWER 50S TO MID 60S ACROSS THE AREA AND
SUNNY CONDITIONS.

TUE NIGHT...500 HPA RIDGE AXIS PASSES THE REGION AND WARM AIR
ADVECTION BEGINS AT 850 HPA THROUGH THE PERIOD. CLOUDS WILL INCREASE
AND THICKEN AND LOWER BY DAY BREAK. ETA BRINGS LIGHT PCPN TO
SOUTHWESTERN COUNTIES BY BETWEEN 06Z AND 12Z. 00Z GFS IS A TAD
SLOWER. WILL INCREASE THE CLOUDS AND BRING SHOWERS INTO REGION FROM
SOUTHWEST TO NORTHEAST AFTER 12Z WED.

WED...WARM FRONT WITH STORM SYSTEM OVER THE WRN GREAT LAKES TRIES TO
MOVE THROUGH WITH WARM AIR ADVECTION/OVER RUNNING RAINFALL
THROUGHOUT THE MORNING AND EARLY PM.  WILL KEEP RAISE POPS UP TO 50
PERCENT ACROSS FORECAST AREA FOR WED PM.

.LONG TERM (WED NIGHT TO THU NIGHT)...
00Z GFS AND LATEST ECMWF ADVERTISES UNSETTLED WX THROUGH THU. LATEST
RUN OF THE GFS BRINGS HIGH PRESSURE OVER THE FORECAST AREA FOR FRI.
THE ONLY CHANGE I WILL BE MAKING TO THE LONG TERM WILL BE THE
REMOVAL OF SHOWERS FOR THE FRIDAY PERIOD. ANOTHER SYSTEM QUICKLY
APPROACHES FOR FRI NIGHT INTO SAT WITH MORE WET WEATHER.

.AVIATION...VFR CONDITIONS EXPECTED THROUGH LATE AFTERNOON AT
KGFL/KALB/POU. LIFR IN FOG WAS OCCURRING BEFORE 06Z THIS MORNING AT
KGFL...BUT WIND HAS PICKED UP DRAMATICALLY AT KGFL DURING THE PAST
HOUR AND EXPECT GENERALLY VFR CONDITIONS THROUGH SUNRISE WITH ONLY
THE POSSIBILITY OF MVFR VSBYS.

LATE THIS AFTERNOON AND THIS EVENING THERE EXISTS THE CHANCE FOR
MVFR VSBYS/CIGS AT KGFL/KALB AS COLD FRONT APPROACHES.

WINDS WILL BE QUITE STRONG.  EXPECT SOUTH TO SOUTHWEST WINDS THROUGH
THE FORECAST PERIOD AT 15 TO 30 MPH WITH HIGHER GUSTS.  TOWARD THE
END OF THE FORECAST PERIOD THE WINDS WILL BEGIN TO SHIFT TO WEST.

.HYDRO...
BRIEF BURST OF RAINFALL ALONG COLD FRONTAL BOUNDARY FOR THE FORECAST
AREA. TUESDAY LOOKS DRY. NO PROBLEMS ANTICIPATED AT THIS TIME FOR
THE NEXT DAY OR TWO.

THANK YOU FOR THE TELECOORD WITH BGM.

.ALY...NONE.

WASULA - SHORT TERM
MAGLARAS - AVIATION
Hazardous weather outlook, Apr 19, 4:13 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
513 AM EDT MON APR 19 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THERE IS CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EARLY EVENING ACROSS MOST OF EASTERN NEW YORK AND WESTERN NEW
ENGLAND...AS A COLD FRONT MOVES THROUGH. SOME STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SHOULD STAY UNDER SEVERE CRITERIA.
SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUSTS TO 45 MPH WILL OCCUR
THROUGHOUT THE DAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...IF THE
THUNDERSTORMS APPROACH SEVERE LEVELS...THEN ACTIVATION MAYBE NEEDED
LATE IN THE DAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Montgomery

When
April 19, 10:30 AM EST to 11:30 AM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

A large pressure gradient developed between a strengthening high pressure off the mid Atlantic Coast and a trough of low pressure across the Ohio Valley, during the morning of April 19. As the day wore on, unusually strong heating allowed for deep mixing of the atmosphere, which brought strong gusty winds down from aloft. This winds gusted strongly enough to produce minor damage to a home in Mohawk, Montgomery County. The winds blew out windows on the south side of old framed home. The strong wind gusts lasted about an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388955.